Alert archive / Missouri / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Springfield, MO

April 23, 200919 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Apr 23, 2009, 1:36 PM CDT for 19 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 1:36 PM CDT (18:36 UTC)
Expired
Apr 23, 2009, 7:01 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
All 22 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KSGF 231836
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT THU APR 23 2009


KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-
240000-
/O.NEW.KSGF.FW.W.0006.090423T1836Z-090424T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-
CHRISTIAN-MCDONALD-BARRY-STONE-TANEY-
136 PM CDT THU APR 23 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THE COMBINATION OF TEMPERATURES IN THE 80S...SURFACE WINDS OUT OF
THE SOUTH TO SOUTHWEST...GUSTING UP TO 30 TO 35 KNOTS AND LOW
RELATIVE HUMIDITIES WILL PRODUCE DANGEROUS BURNING CONDITIONS THIS
AFTERNOON. EVEN THOUGH MOISTURE WILL INCREASE FROM THE GULF THIS
AFTERNOON...THE BOSTON MOUNTAINS WILL ACT TO SLOW THE MOISTURE
KEEPING CONDITIONS DRY INTO LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HATCH
1 follow-up statement
000 
WWUS83 KSGF 240001
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU APR 23 2009


KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-
240115-
/O.CAN.KSGF.FW.W.0006.000000T0000Z-090424T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-
CHRISTIAN-MCDONALD-BARRY-STONE-TANEY-
701 PM CDT THU APR 23 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE RED
FLAG WARNING. 

WINDS WILL CONTINUE TO DIMINISH OVER THE WARNING AREA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Apr 23, 7:37 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Apr 23, 7:37 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT THU APR 23 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES TODAY ALONG WITH
TEMPERATURES. THEN PRECIP CHANCES THE BEGINNING OF NEXT WEEK AS
THE EXTENDED FORECAST CONTINUES TO LOOK VERY WET.

CURRENTLY...UPPER LEVEL DISTURBANCE OVER EASTERN KANSAS KICKING
OFF SOME CONVECTION. MOSAIC RADAR SHOWING MOST OF THIS CONVECTION
MOVING NORTHEAST INTO NORTHERN MISSOURI. SOME WEAKER...LESS
ORGANIZED CONVECTION BEGINNING TO DEVELOP OVER NORTHERN
ARKANSAS AND ALONG THE STATE LINE IN SOUTHERN MISSOURI. SURFACE
ANALYSIS SHOWING A WEAK BOUNDARY EXTENDING FROM NORTHERN CENTRAL
MISSOURI SOUTHWARD TO THE BOOTHEEL AREA. WATER VAPOR IMAGERY
SHOWING OUR LATE WEEKEND SYSTEM MOVING INTO THE NORTHERN ROCKIES
SOUTHWEST INTO NORTHERN CALIFORNIA. AREA PROFILERS OUT OVER
EASTERN OKLAHOMA AND SOUTHEAST KANSAS SHOWING A VERY STRONG LOW
LEVEL JET WHICH IS AIDING IN KEEPING THE CONVECTION GOING. WILL
NEED TO MONITOR FURTHER DEVELOPMENT OF CONVECTION THROUGH THE
EARLY MORNING HOURS.

FOR TODAY...GFS SHOWING THE UPPER VORT OVER EASTERN KANSAS PUSHING
INTO NORTHERN MISSOURI BY THIS AFTERNOON. WILL NEED TO MONITOR ANY
BOUNDARIES THAT FORM OFF THE EASTERN KANSAS CONVECTION THIS
MORNING FOR POSSIBLE REDEVELOPMENT ACROSS WESTERN MISSOURI LATER THIS
MORNING. HAVE INCLUDED SOME SLIGHT CHANCE POPS FOR THIS MORNING
FOR ANY POSSIBLE REDEVELOPMENT. BY THIS AFTERNOON...MOST
CONVECTION SHOULD BE CONCENTRATED OVER NORTHERN MISSOURI.
CONVECTIVE DEBRIS WILL MOST LIKELY HOLD TEMPERATURES DOWN SOME
TODAY. ANY BREAKS IN THE CLOUDS AND WE COULD SEE UPPER 80S ACROSS
SOUTHEAST KANSAS AND WESTERN MISSOURI AS 850MB TEMPERATURES OF
+17C ARE ABOUT 3 DEGREES WARMER THAN YESTERDAY. DAY SHIFT WILL
NEED TO MONITOR TEMPERATURES TODAY IN THE EVENT WE DO GET SOME
BREAKS. GENERALLY FOLLOWED MAV TEMPERATURES OVER THE COOLER MET
GUIDANCE. SHOULD BE FAIRLY BREEZY TODAY AS SOUTHWEST WINDS KICK IN
AND WITH WINDS AROUND 20MPH WITH HIGHER GUSTS. FIRE WEATHER
WISE...SHOULD ALSO SEE AN INCREASE IN DEW POINTS. BUT WILL MENTION
A HEIGHTENED FIRE THREAT ACROSS THE CWA...ESPECIALLY OUR EASTERN
COUNTIES WHERE AFTERNOON HUMIDITIES ARE EXPECTED TO FALL NEAR 30
PERCENT.

GUSTY WINDS STAY WITH US THROUGH SATURDAY KEEPING THE WARM UP
GOING. BY FRIDAY AFTERNOON...GFS SHOWING A REAL SURGE IN GULF
MOISTURE AS DEW POINTS CLIMB INTO THE LOW 60S ACROSS SOUTHEAST
KANSAS AND WESTERN MISSOURI. BY FRIDAY AFTERNOON...GFS SHOWING OUR
COLD FRONT SITUATED OVER SOUTHERN MINNESOTA...EXTENDING SOUTHWEST
INTO A SURFACE LOW OVER WESTERN KANSAS. KEPT THE FORECAST DRY
THROUGH FRIDAY AFTERNOON AS THERE ARE NO INDICATIONS OF ANY
FORCING MECHANISMS TO INITIATE CONVECTION. CAN NOT RULE OUT ANY
CONVECTION...BUT CHANCES SEEM FAIRLY LOW AT THIS POINT. BY FRIDAY
EVENING...A FAIRLY STRONG LOW LEVEL JET DEVELOPS WITH THE GULF
MOISTURE SURGE....SO COULD SEE SOME CONVECTION INITIATING AND HAVE
CONTINUED SOME LOW CHANCE POPS.

GFS AND ECMWF COMING INTO A LITTLE MORE AGREEMENT WITH THE
MOVEMENT OF THE COLD FRONT AS BOTH BRING THE FRONT INTO WESTERN
MISSOURI SUNDAY AFTERNOON. GFS SHOWING A SECONDARY WAVE MOVING UP
ALONG THE FRONT MONDAY AFTERNOON WITH IMPRESSIVE RAINFALL AMOUNTS
MONDAY EVENING. STILL TOO EARLY FOR AN ESF...BUT WILL CONTINUE TO
HIT HEAVY RAIN/FLASH FLOOD POTENTIAL IN THE MORNING HWO.

CLAYCOMB

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL AT THE JOPLIN AND SPRINGFIELD
TERMINALS THROUGH TONIGHT. GUSTY SOUTH WINDS WILL BE THE PRIMARY
AVIATION HAZARD WITH SURFACE GUSTS UP TO 30 KTS TODAY. LOW LEVEL
WIND SHEAR WILL PERSIST THROUGH MID MORNING AND LIKELY REDEVELOP
LATE TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 12:35 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT THU APR 23 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1235 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTH WINDS WILL GUST OVER 30 MPH THROUGH THE AFTERNOON.
MODERATELY LOW AFTERNOON HUMIDITY AND UNSEASONABLY WARM
TEMPERATURES WILL LEAD TO HEIGHTENED FIRE DANGER IN CURED WARM
SEASON GRASSLAND AND FOREST AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE BEGINNING SUNDAY NIGHT THROUGH
MUCH OF NEXT WEEK. THIS INCREASE IN ACTIVE WEATHER WILL OCCUR IN
RESPONSE TO A SIGNIFICANT INCREASE IN GULF MOISTURE. A FRONTAL
SYSTEM WILL ALSO BECOME POSITIONED SOMEWHERE EITHER WITHIN OR NEAR
THE OZARKS. THIS FEATURE WILL BECOME A FOCUS FOR SHOWERS AND
THUNDERSTORMS.

THERE ARE INDICATIONS THAT SEVERE THUNDERSTORMS AND FLOODING WILL
BE POSSIBLE SOMETIME WITHIN THE SUNDAY NIGHT THROUGH TUESDAY
NIGHT TIME PERIOD. IT IS STILL TOO EARLY TO FORECAST THE EXACT
TIMING...INTENSITY...AND LOCATIONS OF THESE HAZARDS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

Nearby

Red Flag Warnings in Missouri, 2009Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.